An autopsy has found that the death of a 46-year-old Thai woman Tuesday night, just hours after receiving an AstraZeneca vaccine shot, was due to a heart attack.
The right atria of the woman’s heart was found to be ruptured, causing a haemorrhage of 180cc of blood and severe pulmonary oedema, in which excessive amounts of fluid builds up in the lungs, said Dr. Atthasit Dulamnuay of Bhumibol Adulyadej Hospital, where the autopsy was conducted.
It remains unclear if the death of the woman was linked in any way to the vaccine, pending further medical examinations, he said, adding that the chance of undesirable side effects is less than one in 100,000, so it is still considered safe.
According to the woman’s niece, who took her to the vaccination site at the Thai Business Administration Technological College in Bangkok on Tuesday, her aunt had a headache and developed mild fatigue when she returned home. She then took two paracetamol tablets in the evening, followed by her migraine medication about four hours later.
15 minutes after, she had a seizure and lost consciousness. An ambulance was called, but she was found dead when it arrived.
Thailand has administered more than 5.66 million vaccine doses to date, from Sinovac and AstraZeneca.
Seven million doses of Sinovac have been delivered to Thailand so far, with millions more arriving in the coming months. The Thai government has procured 61 million doses of AstraZeneca, of which almost two million have been delivered.